Oklahoma, 2018

Wildfire in Oklahoma, January 31, 2018

January 31, 2018 · NWS TSA · 1 event in 1 county or zone

Unseasonably warm temperatures, strong gusty wind, low relative humidity, and drought-stricken, dormant vegetation promoted the rapid spread of several wildfires in eastern Oklahoma during late January. A wildfire burned over 300 acres in Mayes County on the 31st, which continued into early February before it was totally contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, strong gusty wind, low relative humidity, and drought-stricken, dormant vegetation promoted the rapid spread of several wildfires in eastern Oklahoma during late January. A wildfire burned over 300 acres in Mayes County on the 31st, which continued into early February before it was totally contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 31, 10:16 AM CST, 44 minutes earlier.

Area forecast discussion, Jan 31, 10:16 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1016 AM CST Wed Jan 31 2018

.DISCUSSION...
Warm and breezy conditions expected this afternoon with temperatures
around 70 forecast for parts of eastern Oklahoma. Wind speeds
should relax some across northeast Oklahoma this afternoon as the
frontal boundary draws closer. Area soundings suggest a few
locations across far northeast Oklahoma and northwest Arkansas may
exceed forecasted highs by a degree or so. Otherwise, remaining
first period elements are in good agreement with latest trends and
observations. Adjustments to afternoon max temperatures will be
very slight, and will remain transparent to the zone text.

No update is planned at this time.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...23
LONG TERM....18
Hazardous weather outlook, Jan 31, 4:45 AM CST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
445 AM CST Wed Jan 31 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
445 AM CST Wed Jan 31 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...Southeast Oklahoma.
	ONSET...Around noon.

DISCUSSION...
Strong and gusty south winds at 30 to 35 mph will continue this
morning across eastern Oklahoma and northwest Arkansas. An elevated
fire danger threat is expected across southeast Oklahoma this
afternoon as RH values fall to around 30 percent. Although winds
over northeast Oklahoma will begin to decrease this afternoon as a
cold front approaches from the north, a dry airmass will remain
in place with minimum RH values around 25 percent.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...High Wind Potential.
FRIDAY...No Hazards.
SATURDAY...No Hazards.
SUNDAY...Winter Weather Potential.
MONDAY...No Hazards.
TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Gusty north winds will begin to increase on Thursday behind the cold
front with a limited fire weather danger. A strong arctic cold front
will move through the area Saturday night into Sunday. Although
uncertainties remain concerning timing of this system, scattered
areas of light snow will be possible behind the front. Some minor
snow accumulations will be possible across northeast Oklahoma and
northwest Arkansas, however travel impacts are currently expected
to remain minimal.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Mayes

When
January 31, 11:00 AM CST to 11:59 PM CST
Where
Mayes forecast zone
Reported by
Park/Forest Service
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736235.